Kansas, 2004Damaging Winds in Kansas, July 21, 2004
July 21, 2004 · NWS TOP · 3 events in 1 county or zone
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 21, 2:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 21, 2:57 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
357 AM CDT WED JUL 21 2004
.DISCUSSION...
SHORTTERM CONCERNS ARE EXTENT CURRENT CONVECTION WILL SPREAD TO THE
EAST...THEN TEMPERATURES AND PRECIP CHANCES FOR THIS AFTERNOON.
LATER CONCERNS ARE EXTENT OF PRECIP WITH BOUNDARY SLIPPING SOUTH
ACROSS AREA LATE TONIGHT THROUGH THURSDAY...THEN TEMPERATURES AND
PRECIP CHANCES SUNDAY INTO TUESDAY.
AT EARLY MORNING...SURFACE TROUGH EXTENDED FROM LOW OVER EASTERN
DAKOTAS INTO NORTHWEST KANSAS. UPPER FLOW SHOWS RIDGES ALOFT BEING
FLATTEN BY SHORTWAVE ENERGY WITH SEVERAL IMPULSES IN FLOW. ACTIVITY
HAS BEEN MOST ACTIVE NORTH BUT SINCE ABOUT 2 30 AM HAS INCREASE IN
CONVERGENCE AREA ALONG OUTFLOW BOUNDARY HEADING INTO NORTH CENTRAL
KANSAS. WILL GO WITH SCATTERED ACTIVITY FOR NORTH CENTRAL AND FAR
NORTHERN COUNTIES OF CWA FOR THE MORNING EXPECTING ACTIVITY TO
DIMINISH AFTER MID MORNING. PROBLEM THEN IS CLOUD DEBRIS AND EFFECT
ON TEMPERATURES AND LEFT OVER BOUNDARIES. WENT HIGHS FROM AROUND
97 TO 99 ACROSS CWA. HEAT INDICES FROM AROUND 100 TO 105.
FOR TONIGHT...GFS MOST VIGOROUS WITH NEXT SHORTWAVE COMING OUT OF
CENTRAL ROCKIES. FOR NOW KEEPING POPS IN THE CHANCE RANGE AS MODELS
DIFFER ON STRENGTH OF FEATURE. AS IT SWINGS BY FRONT TO THE NORTH
BEGINS TO DROP SOUTH. LOWS FROM AROUND 70 NORTH CENTRAL TO LOWER 70S
EAST CENTRAL.
ON THURSDAY...MODELS STILL CONFUSING ISSUE WITH TIMING DIFFERENCES
ON SHORTWAVE ENERGY PLUS HAVE FRONT SAGGING ACROSS CWA. FOR NOW
FAVORING THE ETA ON FRONTAL MOTION. AGAIN KEEP CHANCE POPS DUE TO
UNCERTAINTY OF STRENGTH OF UPPER FEATURES AND FRONTAL TIMING.
COOL DOWN COMMENCES WITH HIGHS IN THE MIDDLE 80S NORTH CENTRAL TO
AROUND 90 EAST CENTRAL.
THURSDAY NIGHT INTO FRIDAY MODELS APPEAR TO HAVE SOME CONTINUITY
WITH BOUNDARY SINKING ACROSS CWA...POPS GENERALLY IN THE 50 PERCENT
RANGE FOR NOW THURSDAY NIGHT AND 30 AND 40 PERCENTS FRIDAY AM...20
AND 30 PERCENT NORTH TO SOUTH FRIDAY AFTERNOON AS OVERRUNNING OF
FRONT LINGERS THE LIFT ESPECIALLY OVER SOUTHERN PORTIONS FRIDAY
AFTERNOON. HIGHS FRIDAY FROM UPPER 70S NORTH TO LOWER 80S SOUTH
WITH THE MAV NUMBERS ABOUT 3 TO 4 DEGREES COOLER THAN THAT.
SATURDAY AND SUNDAY DRY FOR NOW BUT MOISTURE TO THE WEST AND MODELS
INCONSISTENT WITH DEPICTING TROUGHING TO THE NORTH. ECMWF WANTS TO
SWING A TROUGH ACROSS IN NORTHERN STREAM SUNDAY...THE 00Z GFS NOW
SLOWER WITH THIS FEATURE...CLOSING IT OFF MONDAY TO THE NORTH AND
SWINGING IT INTO IOWA AND MINNESOTA BY 12Z TUESDAY. WITH THIS
UNCERTAINTY...LEFT FORECAST DRY FOR NOW. NORTHWEST FLOW SHOULD KEEP
TEMPERATURES MILD AND WILL GO WITH HIGHS IN THE MAINLY LOWER 80S
...SOME REBOUND HINTED BY MEX NUMBERS FOR TUESDAY AND STARTED TREND
UP WITH THE MID 80S.
&&
.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PF
Hazardous weather outlook, Jul 20, 3:42 PM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
442 PM CDT TUE JUL 20 2004
KSZ008>012-020>024-026-034>040-054>056-058-059-211000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
442 PM CDT TUE JUL 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...TONIGHT
THERE IS A CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT TONIGHT
FOR AREAS GENERALLY ALONG AND NORTH OF AN ABILENE TO HIAWATHA LINE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORM CHANCES WILL CONTINUE ACROSS MUCH OF THE AREA WEDNESDAY
THROUGH FRIDAY. SOME OF THE THUNDERSTORMS TO THE NORTH OF I 70
COULD BRIEFLY PRODUCE LARGE HAIL AND STRONG GUSTY WINDS WEDNESDAY
AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
Thunderstorm Wind, Marshall
- When
- July 21, 4:00 AM CST
- Where
- Marshall County, 1 mi E of Waterville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $30,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.700, -96.733
Strong winds blew down 13 power line poles near Waterville.
Thunderstorm Wind, Marshall
- When
- July 21, 4:00 AM CST
- Where
- Marshall County, Blue Rapids
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.683, -96.667
Strong winds blew down a large tree onto highway 77.
Thunderstorm Wind, Marshall
- When
- July 21, 4:00 AM CST
- Where
- Marshall County, Waterville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.700, -96.750
Strong winds blew the roof off of a warehouse in Waterville. Trees were also blow over, one knocking off a street light.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Puerto Rico, July 21, 2004$15 million · 50 kt wind · 1 event
- Damaging Wind in South Dakota, July 21, 2004$200,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Michigan, July 21, 2004$110,000 · 53 kt wind · 8 events
- Damaging Winds in Wisconsin, July 21, 2004$70,000 · 65 kt wind · 4 events
- Damaging Winds in Indiana, July 21, 2004$23,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Minnesota, July 21, 2004$20,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Illinois, July 21, 200460 kt wind · 18 events
- Marine Thunderstorm Winds in Lake Michigan, July 21, 2004$20,000 · 60 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, July 21, 200460 kt wind · 11 events
- Flash Flood and Hail in Indiana, July 21, 20041 in hail · 10 events
- Wildfire in California, July 21, 20041 injured · 1 event
- Tornadoes and Damaging Winds in Michigan, July 21, 2004F0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405329, 5405330, 5405331.